Missouri, 2022Damaging Winds in Missouri, May 15, 2022
May 15, 2022 · NWS EAX · 3 events in 2 counties and zones
Early on the morning of May 15, 2022 a complex of storms moved through the Kansas City metro, causing scattered wind damage. Most of the wind gusts were in the 60 to 70 mph range, and caused relatively minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early on the morning of May 15, 2022 a complex of storms moved through the Kansas City metro, causing scattered wind damage. Most of the wind gusts were in the 60 to 70 mph range, and caused relatively minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 15, 5:22 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, May 15, 5:22 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Sun May 15 2022
.Discussion...
Issued at 308 AM CDT SUN MAY 15 2022
Message of the Day
- Isolated storms have been able to hold on this morning north of
the MO River. Limited shear and instability should keep these
storms sub-severe.
- A complex of storms will move southeast through the area around
sunrise through the evening. Severe weather is possible with
these storms, especially along/south of the MO River. Damaging
winds and large hail are the main concerns. The tornado threat
is low, but can't be ruled out.
The cold front that moved into the area yesterday, has stalled from
about Kirksville to KC. This boundary and a subtle shortwave has
allowed convection to continue this morning, north of the MO
River. The isolated storms will keep moving east, exiting the
area/diminishing around sunrise. Severe weather is not expected
with this activity.
The convection currently developing in NE will be the main concern
today. An upper level trough will move through helping expand the
coverage of these storms. Storms will arrive in far northwest
MO/northeast KS around 4-6 AM. They will be elevated this morning
with MUCAPE up to 1000 J/kg, 40 kts of deep layer shear, and
moderate mid-level lapse rates, so isolated hail up to quarter
sized is the initial concern. As the complex of storms moves
southeast, instability will increase with daytime heating and the
storms will catch up to the cold front. This will allow them to
become more surface-based late this morning into the afternoon.
Max SBCAPE will be around 3000-4000 J/kg with 40+ kt of shear. As
a result the greatest chance for severe weather resides in areas
along and south of the MO River between 11 AM and 4 PM. The
greatest concerns are damaging winds up to 60 mph and hail up to
quarter sized. Some low-level shear is present as well, so can't
rule out a tornado or two. The main area of storms should exit the
area between 3-5 PM, however, non-severe scattered showers and
storms will develop behind the front exiting the area by 7 PM.
With the storms and frontal passage, temperatures will only warm
into the upper 60s to upper 70s today.
Upper level ridging and surface high pressure settle into the area
tomorrow, making for a beautiful day. Skies will be sunny, with
light winds and highs in the 70s.
Warmer temperatures and another round of rain returns Tuesday as a
subtle shortwave trough and surface low pressure move through the
region. A warm front lifts north during the day, increasing daytime
highs to the mid 70s to low 80s. There is a chance for storms during
the day, but the best chance is overnight when upper level forcing
is greater, the LLJ strengthens, and the cold front moves through.
Severe weather will be possible with any storm that develops
Tuesday. The main concerns are hail and strong winds.
Tuesday's cold front won't do much to temperatures. For the
remainder of the week, expect highs in the 70s and 80s with lows
in the 50s and 60s. The upper level pattern will remain zonal,
with another shortwave trough moving through Thursday, bringing
another chance for storms. A big pattern change is possible next
weekend, which could bring near to below normal temperatures.
&&
.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 621 AM CDT SUN MAY 15 2022
Main concern today is a complex of convection moving through much
of the area. Storms currently in NE and northeast KS will expand
in coverage and keep moving southeast today. Although coverage
will increase, can still expect some short breaks in the storms.
A cold front bisects the state of MO. This boundary may retreat
north a little today during daytime heating, but by this evening,
winds will be out of the north-northwest. The storms and boundary
eventually move southeast together, however, some scattered post
frontal showers will linger before the area becomes dry. High
pressure moves in behind the front, clearing out skies.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, May 15, 2:52 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
352 AM CDT Sun May 15 2022
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
352 AM CDT Sun May 15 2022
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Scattered strong to severe thunderstorms will impact portions of
northeastern Kansas and northwestern Missouri through the early
morning hours. Storms are expected to increase in coverage as they
evolve east and southeast through midday. The greatest risk of
severe storms will exist in the afternoon south of the I-70 corridor.
The greatest hazards will be hail to the size of quarters and wind
gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe thunderstorms will be possible Tuesday night into
early Wednesday as another system moves through the region.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 15, 6:53 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND GST 3 S RENO 39.00N 95.13W
05/15/2022 E60 MPH LEAVENWORTH KS TRAINED SPOTTER
PEA SIZED HAIL.
&&Local storm report, May 15, 7:09 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM TSTM WND GST 2 WNW CLARE 38.84N 94.90W
05/15/2022 M63 MPH JOHNSON KS ASOS
MEASURED AT IXD AIRPORT.
&&Local storm report, May 15, 7:16 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM TSTM WND GST 3 SSE PIPER 39.11N 94.84W
05/15/2022 E60 MPH WYANDOTTE KS NWS EMPLOYEE
50-60MPH WIND GUSTS AND HALF INCH HAIL.
ESTIMATED AT KANSAS CITY SPEEDWAY EOC.
&&Local storm report, May 15, 7:21 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND GST 4 SSE OLATHE 38.83N 94.79W
05/15/2022 M60 MPH JOHNSON KS TRAINED SPOTTER
1 INCH DIAMETER BRANCHES BROKEN OFF. PEA
SIZED HAIL.
&&Local storm report, May 15, 7:23 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM TSTM WND GST 4 W STANLEY 38.85N 94.74W
05/15/2022 M60 MPH JOHNSON KS ASOS
MEASURED AT OJC AIRPORT.
&&Local storm report, May 15, 7:25 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM TSTM WND GST 3 SSE LACKMANS 38.88N 94.74W
05/15/2022 E60 MPH JOHNSON KS PUBLIC
135ST AND PFLUMM.
&&Thunderstorm Wind, Jackson
- When
- May 15, 7:31 AM CST to 7:34 AM CST
- Where
- Jackson County, 3.83 mi WNW of Dodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.010, -94.590
Report from the public noted 3 inch tree limbs down. Report came from MPing.
Thunderstorm Wind, Henry
- When
- May 15, 8:30 AM CST to 8:33 AM CST
- Where
- Henry County, 0.88 mi SW of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.370, -93.780
A two inch tree limb was down in Clinton.
Thunderstorm Wind, Henry
- When
- May 15, 8:31 AM CST to 8:34 AM CST
- Where
- Henry County, 1.48 mi SSE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.360, -93.760
Several 4 to 6 inch tree limbs were down near Clinton, Missouri.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 15 to 16, 2022$591,000 · 1.75 in hail · 37 events
- Hail in Oklahoma, May 15, 2022$580,000 · 4.5 in hail · 29 events
- Damaging Winds in Mississippi, May 15, 20221 injured · $309,000 · 57 kt wind · 20 events
- Hail and Damaging Winds in Missouri, May 15, 2022$200,000 · 1.25 in hail · 21 events
- Damaging Winds in Arkansas, May 15, 2022$80,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 15, 2022$9,000 · 3 in hail · 35 events
- Damaging Winds in Louisiana, May 15, 2022$42,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Tennessee, May 15, 2022$20,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 15, 20221.75 in hail · 15 events
- Hail and Damaging Winds in Arkansas, May 15, 2022$16,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Missouri, May 15, 2022$15,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, May 15, 202256 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029710, 1029711, 1029712.